Skip to main content

Identities for Generalized Appell Functions and the Blow-up Formula


In this paper, we prove identities for a class of generalized Appell functions which are based on the \({{\rm A}_2}\) root lattice. The identities are reminiscent of periodicity relations for the classical Appell function and are proven using only analytical properties of the functions. Moreover, they are a consequence of the blow-up formula for generating functions of invariants of moduli spaces of semi-stable sheaves of rank 3 on rational surfaces. Our proof confirms that in the latter context, different routes to compute the generating function (using the blow-up formula and wall-crossing) do arrive at identical q-series. The proof also gives a clear procedure on how to prove analogous identities for generalized Appell functions appearing in generating functions for sheaves with rank \({r>3}\).

This is a preview of subscription content, access via your institution.


  1. 1

    Appell M.P.: Sur les fonctions doublement périodique de troisième espèce. Annales scientifiques de l’E.N.S. 3(1), 9–42 (1886)

    MathSciNet  Google Scholar 

  2. 2

    Borwein J., Borwein P.: A cubic counterpart of Jacobi’s identity and the AGM. Trans. Am. Math. Soc. 323(2), 691–701 (1991)

    MATH  Google Scholar 

  3. 3

    Bringmann K., Manschot J.: Sheaves on \({\mathbb{P}^2}\) to a generalization of the Rademacher expansion. Am. J. Math. 135, 1039–1065 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4

    Bringmann, K., Rolen, L., Zwegers, S.: On the modularity of certain functions from the Gromov–Witten theory of elliptic orbifolds. R. Soc. Open Sci. p. 150310 (2015)

  5. 5

    Conway, J.; and Sloane, N.: Sphere Packings, Lattices, and Groups. Springer, New York (1999)

  6. 6

    Eichler, M., Zagier, D.: The Theory of Jacobi Forms. Birkhäuser, Boston (1985)

  7. 7

    Göttsche L.: Betti numbers of the Hilbert scheme of points on a smooth projective surface. Math. Ann. 286, 193–207 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8

    Göttsche L.: functions and Hodge numbers of moduli spaces of sheaves on rational surfaces. Commun. Math. Phys. 206, 105–136 (1999)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  9. 9

    Ismail, M., Zhang, R.: q-Bessel Functions and Rogers–Ramanujan Type Identities. arXiv:1508.06861 [math.CA]

  10. 10

    Kac V.G., Wakimoto M.: Integrable highest weight modules over affine superalgebras and Appell’s function. Commun. Math. Phys. 215, 631–682 (2001)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  11. 11

    Kac, V.G., Wakimoto, M.: Representations of Affine Superalgebras and Mock Theta Functions. arXiv:1308.1261 [math.RT]

  12. 12

    Li W.P., Qin Z.: On blowup formulae for the S-duality conjecture of Vafa and Witten. Invent. Math. 136, 451–482 (1999)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  13. 13

    Manschot J.: Invariants of semi-stable sheaves on rational surfaces. Lett. Math. Phys. 103(8), 895–918 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  14. 14

    Manschot, J.: Sheaves on \({\mathbb{P}^2}\) and generalized Appell functions. arXiv:1407.7785 [math.AG]

  15. 15

    Raum, M.: H-harmonic Maaß–Jacobi forms of degree 1. Res. Math. Sci. 2(12) (2015)

  16. 16

    Schultz, D.: Cubic theta functions. Adv. Math. 248, 618–697 (2013)

  17. 17

    Semikhatov A.M., Taormina A., Tipunin I.Y.: Higher level Appell functions, modular transformations, and characters. Commun. Math. Phys. 255, 469–512 (2005)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  18. 18

    Vafa C., Witten E.: A strong coupling test of S duality. Nucl. Phys. B 431(1–2), 3–77 (1994)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  19. 19

    Yoshioka K.: The Betti numbers of the moduli space of stable sheaves of rank 2 on \({\mathbb{P}^2}\). J. Reine. Angew Math. 453, 193–220 (1994)

    MathSciNet  MATH  Google Scholar 

  20. 20

    Yoshioka K.: Chamber structure of polarizations and the moduli of stable sheaves on a ruled surface. Int. J. Math. 7, 411–431 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21

    Zwegers, S.P.: Mock Theta Functions. Dissertation, University of Utrecht (2002)

  22. 22

    Zwegers, S.P.: Multivariable Appell Functions. preprint (2010)

Download references

Author information



Corresponding author

Correspondence to Jan Manschot.

Additional information

The research of Kathrin Bringmann was supported by the Alfried Krupp Prize for Young University Teachers of the Krupp Foundation, and the research leading to these results has received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP/2007-2013)/ERC Grant Agreement no. 335220-AQSER. Larry Rolen thanks the University of Cologne and the DFG for their generous support via the University of Cologne postdoc Grant DFG Grant D-72133-G-403-151001011, funded under the Institutional Strategy of the University of Cologne within the German Excellence Initiative.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bringmann, K., Manschot, J. & Rolen, L. Identities for Generalized Appell Functions and the Blow-up Formula. Lett Math Phys 106, 1379–1395 (2016).

Download citation

Mathematics Subject Classification

  • 11F27
  • 11F37
  • 11F50
  • 14F05
  • 14D21


  • blow-up formula
  • elliptic functions
  • generalized Appell functions
  • Jacobi forms
  • non-holomorphic modular forms
  • q-difference equations
  • vector bundles